The Dangers of Mixing Medications
For example, one Web surfer wrote in to a website: “My mother is 85 and has an internist, a cardiologist, and a neurologist all prescribing treatments. She is lethargic and suffers from depression. She takes Aldactone, atenolol, Crestor, Diovan, hydrochlorothiazide, Lexapro, Miacalcin, Neurontin, Nexium, Nitro-Dur, Norvasc, Plavix, Rhinocort, Synthroid and tramadol. Additionally, she takes Aleve for arthritis pain and aspirin twice a day as needed.”
This woman is consuming a total of 17 drugs, some combinations that could potentially threaten her life. The combination of aspirin, Aleve and Plavix, for example, has the potential to make hemorrhaging more likely, including bleeding ulcers. The internist prescribed Nexium to block acid buildup and prevent such incidents of ulcers. However, Nexium and similar drugs can block Plavix from preventing heart attacks and strokes.
In addition, Aleve can amplify the drowsiness that Neurontin produces. And it can weaken atenolol’s strength in reducing blood pressure. Other potentially harmful combinations are possible here as well. The main point is that this woman’s three doctors unknowingly collaborated to threaten the life of their patient. And this is only one example among millions of situations where seniors suffer from several health disorders and see a different specialist for each one.
A different website poster said she was nervous about her sister’s consumption of antidepressants Prozac and Zoloft, the sleeping pill Ambien, and the drugs Tegretol, atenolol, Lipitor, Zantac and several others for high blood pressure and diabetes. In this scenario there’s little surprise that the woman is experiencing symptoms such as drowsiness, weakness, difficulty standing and breathing issues.
The study discovered that elderly individuals often take over-the-counter drugs and dietary supplements in conjunction with their doctor-prescribed pharmaceuticals. However, something as basic as pain relievers (like aspirin or Aleve) can create unwanted reactions with prescribed drugs, wreaking havoc on the body’s systems. The bottom line is that people must pose detailed inquiries to their doctors and pharmacists about possible drug interactions. Each person must also do their own research on the Internet or at the library before proceeding to mix medications, supplements and other substances.
For example, St. John’s wort is sometimes taken for treating anxiety and depression. Those who are also consuming antidepressants or anti-anxiety medications, such as Prozac, Zoloft, or Paxil, should beware. Mixing St. John’s wort with these drugs may cause serotonin syndrome. This condition can include potentially deadly symptoms such as agitation, rapid heartbeat, flushing, and heavy sweating.
Dong quai, which some women use to treat menstrual disorders and ease symptoms of menopause, has been known to cause cardiovascular issues, such as irregular heart rhythm and low blood pressure. If a patient uses the herb in conjunction with an antihypertensive drug, her blood pressure could plummet, putting her in danger of stroke.
Some people consume Echinacea, which enhances the immune system, to fight off the common cold. However, for individuals taking Lipitor, Celebrex, and Aleve, there is an increased risk of liver damage. Echinacea can also be dangerous for those who have multiple sclerosis, diabetes, HIV infections or allergies.
Many doctors don’t have extensive knowledge about herbal remedies that have been used as medications for thousands of years. In addition, elderly people use herbal remedies and don’t always inform their doctors and pharmacists. These two factors can create a dangerous scenario for those who use both herbal remedies and varying forms of medications.